Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis

Quan Dong Nguyen, Diana Van Do, Gilbert T. Feke, Zareh Nazareth Demirjian, Kameran Lashkari

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Objective: To report a case of a 33-year-old white woman in whom retinal venous thromboses developed secondary to heparin-induced antiheparin-platelet antibodies. Design: Interventional case report. Methods: The patient underwent complete ophthalmic and medical examinations. Laser Doppler measurement of retinal blood circulation also was performed. Intervention: Prolonged anticoagulation with thrombin inhibitors and warfarin. Main Outcome Measures: Visual symptoms, retinal appearance on clinical examination, and measurement of retinal blood flow by laser Doppler technique. Results: The patient experienced a scotoma in the visual field of the left eye, left retinal venous thrombosis, decreased venous blood flow in the left eye, and heparin-induced antiheparin-platelet antibodies in serum. After intervention, the visual symptoms and retinal appearance improved, and retinal blood flow normalized. Conclusions: Heparin-induced antiheparin-platelet antibody can lead to thrombosis of the ocular circulation. This index case, which is the first one ever reported in association with antiheparin-platelet antibodies, further illustrates the potential side effects of heparin and widens the spectrum of complications of heparin-induced thrombocytopenia (HIT) and HIT thrombosis syndrome (HITTS).

Original languageEnglish (US)
Pages (from-to)600-603
Number of pages4
JournalOphthalmology
Volume110
Issue number3
DOIs
StatePublished - Mar 1 2003

Fingerprint

Venous Thrombosis
Heparin
Blood Platelets
Antibodies
Thrombocytopenia
Lasers
Thrombosis
Scotoma
Blood Circulation
Warfarin
Visual Fields
Thrombin
Outcome Assessment (Health Care)
Serum

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Nguyen, Q. D., Van Do, D., Feke, G. T., Nazareth Demirjian, Z., & Lashkari, K. (2003). Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis. Ophthalmology, 110(3), 600-603. https://doi.org/10.1016/S0161-6420(02)01766-9

Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis. / Nguyen, Quan Dong; Van Do, Diana; Feke, Gilbert T.; Nazareth Demirjian, Zareh; Lashkari, Kameran.

In: Ophthalmology, Vol. 110, No. 3, 01.03.2003, p. 600-603.

Research output: Contribution to journalArticle

Nguyen, QD, Van Do, D, Feke, GT, Nazareth Demirjian, Z & Lashkari, K 2003, 'Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis', Ophthalmology, vol. 110, no. 3, pp. 600-603. https://doi.org/10.1016/S0161-6420(02)01766-9
Nguyen, Quan Dong ; Van Do, Diana ; Feke, Gilbert T. ; Nazareth Demirjian, Zareh ; Lashkari, Kameran. / Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis. In: Ophthalmology. 2003 ; Vol. 110, No. 3. pp. 600-603.
@article{f8bd3a381cc340fd826ffdcdc0d53ce2,
title = "Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis",
abstract = "Objective: To report a case of a 33-year-old white woman in whom retinal venous thromboses developed secondary to heparin-induced antiheparin-platelet antibodies. Design: Interventional case report. Methods: The patient underwent complete ophthalmic and medical examinations. Laser Doppler measurement of retinal blood circulation also was performed. Intervention: Prolonged anticoagulation with thrombin inhibitors and warfarin. Main Outcome Measures: Visual symptoms, retinal appearance on clinical examination, and measurement of retinal blood flow by laser Doppler technique. Results: The patient experienced a scotoma in the visual field of the left eye, left retinal venous thrombosis, decreased venous blood flow in the left eye, and heparin-induced antiheparin-platelet antibodies in serum. After intervention, the visual symptoms and retinal appearance improved, and retinal blood flow normalized. Conclusions: Heparin-induced antiheparin-platelet antibody can lead to thrombosis of the ocular circulation. This index case, which is the first one ever reported in association with antiheparin-platelet antibodies, further illustrates the potential side effects of heparin and widens the spectrum of complications of heparin-induced thrombocytopenia (HIT) and HIT thrombosis syndrome (HITTS).",
author = "Nguyen, {Quan Dong} and {Van Do}, Diana and Feke, {Gilbert T.} and {Nazareth Demirjian}, Zareh and Kameran Lashkari",
year = "2003",
month = "3",
day = "1",
doi = "10.1016/S0161-6420(02)01766-9",
language = "English (US)",
volume = "110",
pages = "600--603",
journal = "Ophthalmology",
issn = "0161-6420",
publisher = "Elsevier Inc.",
number = "3",

}

TY - JOUR

T1 - Heparin-induced antiheparin-platelet antibody associated with retinal venous thrombosis

AU - Nguyen, Quan Dong

AU - Van Do, Diana

AU - Feke, Gilbert T.

AU - Nazareth Demirjian, Zareh

AU - Lashkari, Kameran

PY - 2003/3/1

Y1 - 2003/3/1

N2 - Objective: To report a case of a 33-year-old white woman in whom retinal venous thromboses developed secondary to heparin-induced antiheparin-platelet antibodies. Design: Interventional case report. Methods: The patient underwent complete ophthalmic and medical examinations. Laser Doppler measurement of retinal blood circulation also was performed. Intervention: Prolonged anticoagulation with thrombin inhibitors and warfarin. Main Outcome Measures: Visual symptoms, retinal appearance on clinical examination, and measurement of retinal blood flow by laser Doppler technique. Results: The patient experienced a scotoma in the visual field of the left eye, left retinal venous thrombosis, decreased venous blood flow in the left eye, and heparin-induced antiheparin-platelet antibodies in serum. After intervention, the visual symptoms and retinal appearance improved, and retinal blood flow normalized. Conclusions: Heparin-induced antiheparin-platelet antibody can lead to thrombosis of the ocular circulation. This index case, which is the first one ever reported in association with antiheparin-platelet antibodies, further illustrates the potential side effects of heparin and widens the spectrum of complications of heparin-induced thrombocytopenia (HIT) and HIT thrombosis syndrome (HITTS).

AB - Objective: To report a case of a 33-year-old white woman in whom retinal venous thromboses developed secondary to heparin-induced antiheparin-platelet antibodies. Design: Interventional case report. Methods: The patient underwent complete ophthalmic and medical examinations. Laser Doppler measurement of retinal blood circulation also was performed. Intervention: Prolonged anticoagulation with thrombin inhibitors and warfarin. Main Outcome Measures: Visual symptoms, retinal appearance on clinical examination, and measurement of retinal blood flow by laser Doppler technique. Results: The patient experienced a scotoma in the visual field of the left eye, left retinal venous thrombosis, decreased venous blood flow in the left eye, and heparin-induced antiheparin-platelet antibodies in serum. After intervention, the visual symptoms and retinal appearance improved, and retinal blood flow normalized. Conclusions: Heparin-induced antiheparin-platelet antibody can lead to thrombosis of the ocular circulation. This index case, which is the first one ever reported in association with antiheparin-platelet antibodies, further illustrates the potential side effects of heparin and widens the spectrum of complications of heparin-induced thrombocytopenia (HIT) and HIT thrombosis syndrome (HITTS).

UR - http://www.scopus.com/inward/record.url?scp=0037372187&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0037372187&partnerID=8YFLogxK

U2 - 10.1016/S0161-6420(02)01766-9

DO - 10.1016/S0161-6420(02)01766-9

M3 - Article

C2 - 12623829

AN - SCOPUS:0037372187

VL - 110

SP - 600

EP - 603

JO - Ophthalmology

JF - Ophthalmology

SN - 0161-6420

IS - 3

ER -